RSS
TwitterFacebook

Lamictal Side Effects May Cause Serious Immune System Reactions: FDA

The side effects of the antipsychotic and antiseizure medication Lamictal could result in serious immune system reactions, which could lead to serious injury or death, according to warnings issued this week by federal drug regulators. 

The FDA issued a drug safety communication on April 25, indicating that Lamictal side effects have been linked to cases of severe inflammation throughout the body. The agency announced that it is requiring new warnings be added to the drug’s label to alert patients and the medical community about these risks.

Lamictal (lamotrigine) was a GlaxoSmithKline drug first approved by the FDA in 1994, for the treatment of epilepsy and bipolar disorder. It is available both as a brand name and in generic form.

According to the agency, Lamictal has been linked to cases of an immune system reaction, known as hemophagocytic lymphohistiocytosis (HLH). It causes persistent fevers above 101 degrees, and can cause severe problems with the liver, kidneys, lungs and blood cells, the FDA warns. Symptoms can occur within days or weeks of starting Lamictal treatment.

Healthcare professionals are being urged to be aware of the potential side effects, and to be aware that prompt diagnosis and early treatment are important for lowering the risk of death.

“Diagnosis is often complicated because early signs and symptoms such as fever and rash are not specific,” the FDA warns. “HLH may also be confused with other serious immune-related adverse reactions such as Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS).”

According to the FDA, doctors should diagnose HLH if a patient has at least five of the eight following symptoms:

  • Fever and rash
  • Enlarged spleen
  • Cytopenias
  • Elevated levels of triglycerides or low blood levels of fibrinogen
  • High levels of blood ferritin
  • Hemophagocytosis in bone marrow, spleen or lymph node biopsy
  • Decreased or absent Natural Killer (NK) Cell activity
  • Elevated blood levels of CD25 showing prolonged immune cell activation.

The FDA called on patients, or their care givers, to contact a doctor right away if they experience any of the symptoms while taking Lamictal, including fever, enlarged liver, swollen lymph nodes, skin rashes, yellow skin or eyes, unusual bleeding, or nervous system problems.

The warning is similar to one issued by the FDA in 2010, when it indicated that Lamictal had been linked to asceptic meningitis as a potential side effect.

Aseptic meningitis is an inflammation of the protective membranes covering the brain and spinal cord that is not caused by any detectable bacteria. Meningitis is considered a medical emergency due to its proximity to the brain, and if untreated in a timely fashion can result in deafness, cognitive problems and epilepsy. Types of aseptic meningitis can include drug-induced meningitis, viral meningitis and Lyme Disease.

Lamictal side effects has also been linked with increased risk of suicide, and a rare but potentially deadly skin reaction called Stevens-Johnson Syndrome.

Healthcare professionals and patients who should report any adverse events or side effects linked to Lamictal use to the FDA’s MedWatch adverse event reporting program.

Tags: , , , , , , ,

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.